CDC Prevention Guidelines Database (Archive)
Severe Isoniazid-Associated Hepatitis -- New York, 1991-1993
Publication date: 07/23/1993
Table of Contents
SUMMARYIn November 1992, the New York State Department of Health was notified of a patient who underwent liver transplantation because of severe hepatitis that developed during the use of isoniazid (INH) preventive therapy (IPT) for latent tuberculous infection. Inquiry at liver transplant centers in New York revealed other patients who had hepatitis attributed to INH. This report summarizes findings of the ongoing investigation into the extent and causes of this problem.
Transplant coordinators at the three liver transplant centers in New York and at one in Pennsylvania provided information about any patient from New York evaluated from January 1991 through May 1993 for liver transplantation because of severe acute hepatitis attributed to INH. Patients, relatives, and health-care providers were interviewed; medical records were reviewed; and histologic specimens were reexamined.
Of the 10 patients evaluated at these centers, one received both INH and rifampin. Another who had received INH had discontinued its use 1 month before onset of hepatitis symptoms because the patient had been exposed to tuberculosis (TB) resistant to INH and rifampin. Eight patients were taking INH alone (as therapy to prevent TB) at onset of hepatitis. The eight were aged 5-68 years (median: 33 years); three (38%) were aged less than 20 years. Six (75%) were female. Because of the severity of illness, five of the eight patients received a liver transplant. One of these patients died after transplantation. Three other patients died while awaiting a donor liver.
Circumstances leading to use of IPT were determined for seven of the eight patients; in each instance, IPT was used in accordance with current recommendations (1). For each, 300 mg of INH daily had been prescribed. At the time INH was prescribed, three patients were given appointments for return visits within 1 month, a practice also consistent with current recommendations; two patients were scheduled to return more than 1 month after beginning INH. Information about return visits was unavailable for three patients.
The duration of INH use before onset of hepatitis symptoms was either known or could be estimated for seven patients and ranged from 21 to 142 days (median: 57 days). For all patients, the known or estimated duration of INH use after onset of symptoms ranged from 3 to 49 days (median: 13 days); seven continued to take INH at least 10 days after onset of symptoms. Initial symptoms of hepatitis were fatigue in five patients, nausea in five, abdominal pain in five, and anorexia in four. All patients had jaundice when they sought medical attention.
All eight patients denied daily or intermittent heavy alcohol use. However, while taking INH, three patients took other medications associated with drug-induced hepatitis; one patient took phenytoin and estropipate; one, prednisone, methimazole, and nadolol; and one, metoclopramide. One of these patients and two other patients took acetaminophen concurrently with INH, but no patient reported using more than the recommended dosage for more than 2-3 days.
None of the patients had serologic evidence of active or chronic hepatitis B infection or of acute hepatitis A. However, two had serologic evidence of previous hepatitis B infection and two of previous hepatitis A infection. One patient had intermediate hepatitis C-antibody results that were locally interpreted as indeterminate, and five patients had negative results for hepatitis C; the other two were not tested.
Eight histologic preparations from five patients were reexamined. Six showed massive or submassive hepatic necrosis, the common finding for INH-associated hepatitis. Cholestasis was predominant for the remaining two.
Reported by: M Halpern, MD, B Meyers, MD, C Miller, MD, H Bodenheimer, MD, SN Thung, MD, J Adler, MD, Mount Sinai Medical Center, D Toth, MSN, New York Univ Medical Center, D Cohen, MD, Bellevue Hospital Center, New York City; L Boccardo, MS, Strong Memorial Hospital, Rochester; G DiFerdinando, MD, G Birkhead, MD, Acting State Epidemiologist, New York State Dept of Health. Div of Field Epidemiology, Epidemiology Program Office; Div of Tuberculosis Elimination, National Center for Prevention Svcs, CDC.
Editorial Note: INH was introduced in 1952 for treatment of TB. Its use was later expanded to include prevention of tuberculous infection (primary prophylaxis) and treatment of latent infection to prevent active TB (2). IPT treatment has an efficacy of up to 93% for persons with tuberculous infection who complete treatment (3,4).
Previous reports have described cases of severe or fatal INH-associated hepatitis (5,6). In one study, the estimated risk for hepatitis among persons receiving INH was 20.7 per 1000 persons; among persons with hepatitis, 4.6% of cases were fatal (7). In that study, the risk for hepatitis was approximately three times greater among persons aged greater than or equal to 35 years than among those aged less than 35 years (7). Although 69% of persons with fatal INH-associated hepatitis have been female (8,9), absolute and relative risks for fatal INH-associated hepatitis cannot be determined because demographic characteristics of the total population receiving INH are unknown.
The patients described in this report had severe hepatitis that resulted in death or prompted liver transplantation. However, neither the number of persons in New York who receive IPT each year nor the number who have INH-associated hepatitis are known. Therefore, it is unclear whether the number of patients in this report represents an increase in severe or life-threatening INH-associated hepatitis (reflecting, for example, increased use of IPT) or an improvement in the detection of this problem. As in previous reports, most patients with life-threatening INH-associated hepatitis continued to take INH after the onset of symptoms.
Hepatitis in the patients described in this and previous reports appears to be temporally related to the use of INH. However, because there are no specific diagnostic criteria or pathologic findings for this problem, INH-associated hepatitis remains a diagnosis of exclusion. Patients who have onset of hepatitis during or after the use of INH should be evaluated for infectious, autoimmune, and toxic causes of hepatitis.
Although severe hepatitis and death may be associated with use of INH, IPT is a principal means for preventing TB and associated complications. To minimize possible risks, health-care providers should adhere to published guidelines (1) for selecting candidates for IPT, and patients who receive INH should be carefully monitored for adverse effects. Patients should be informed about symptoms of hepatitis and instructed to discontinue use of INH immediately if symptoms occur and to contact their health-care provider. Monthly clinical evaluation of patients taking INH is recommended, and education of patients regarding signs and symptoms of hepatitis should be continually reinforced. Health-care providers should maintain a high index of suspicion for the possibility of adverse effects and promptly report severe or fatal hepatitis associated with IPT to local or state health departments.
- CDC. Screening for tuberculosis and tuberculous infection in high-risk populations and the use of preventive therapy for tuberculous infection in the United States: recommendations of the Advisory Committee for the Elimination of Tuberculosis. MMWR 1990;39(no. RR-8).
- American Thoracic Society. Preventive treatment in tuberculosis. Am Rev Resp Dis 1965;91:297-8.
- Ferebee SH. Controlled chemoprophylaxis trials in tuberculosis: a general review. Bibl Tuberc Med Thorac 1970;26:28-106.
- Committee on Prophylaxis, International Union Against Tuberculosis. Efficacy of various durations of isoniazid preventive therapy for tuberculosis: five years of follow-up in the IUAT trial. Bull WHO 1982;60:555-64.
- Maddrey WC, Boitnott JK. Isoniazid hepatitis. Ann Intern Med 1973;79:1-12.
- Garibaldi RA, Drusin RE, Ferebee SH, Gregg MB. Isoniazid-associated hepatitis: report of an outbreak. Am Rev Respir Dis 1972;106:357-65.
- Kopanoff DE, Snider DE, Caras GJ. Isoniazid-related hepatitis: a U.S. Public Health Service cooperative surveillance study. Am Rev Respir Dis 1978;117:991-1001.
- Moulding TS, Redeker AG, Kanel GC. Twenty isoniazid-associated deaths in one state. Am Rev Respir Dis 1989;140:700-5.
- Snider DE, Caras GJ. Isoniazid-associated hepatitis deaths: a review of available information. Am Rev Respir Dis 1992;145:494-7.
POINT OF CONTACT FOR THIS DOCUMENT:To request a copy of this document or for questions concerning this document, please contact the person or office listed below. If requesting a document, please specify the complete name of the document as well as the address to which you would like it mailed. Note that if a name is listed with the address below, you may wish to contact this person via CDC WONDER/PC e-mail.
For single issue purchase 800-843-6356
DIVISION OF TUBERCULOSIS ELIMINATION
State/Fed Gov:For free copies,
write to:CDC, MMWR, MS(C-08)
Atlanta, GA 30333